Alert archive / Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2012, 5:42 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 5:42 PM EDT (21:42 UTC)
- Expired
- Aug 6, 2012, 6:45 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
277
WWUS81 KRNK 062142
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON AUG 6 2012
VAZ032-043-044-062245-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-
542 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK AND PITTSYLVANIA
COUNTIES...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPENCER...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HORSE PASTURE AROUND 555 PM...FIELDALE AROUND
605 PM...VILLA HEIGHTS AROUND 615 PM...MARTINSVILLE AIRPORT AROUND
620 PM...MARTINSVILLE CITY AROUND 625 PM AND CHATMOSS AROUND 640 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3672 8019 3681 7985 3679 7982 3680 7977
3679 7976 3681 7974 3683 7969 3683 7966
3657 7962 3654 8016
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:55 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 6, 3:55 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT MON AUG 6 2012 .SYNOPSIS... A COLD FRONT WILL STALL OVER SOUTHEASTERN WEST VIRGINIA TONIGHT. LINGERING MOISTURE NEAR THE OLD BOUNDARY WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MUCH OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY/... AS OF 345 PM EDT MONDAY... BROKEN SKY AND HEATING TO NEAR 90F HAS PRODUCED SCATTERED THUNDERSTORMS ALONG THE VA PIEDMONT AND SOUTHSIDE LATE THIS AFTERNOON. MOST OF THESE STORMS WILL BE MOVING OUT OF THE CWA SHORTLY ALTHOUGH SOME BRIEFLY WERE STRONG. CLOUDS LEFT OVER FROM THESE CELLS SHOULD KEEP ADDITIONAL DEVELOPMENT JUST SCATTERED THROUGH THIS EVENING ALONG THAT PART OF THE CWA. THE FLASH FLOOD WATCH HAS BEEN CANCELLED WITH THE HEAVIEST RAIN EAST OF THE OLD WATCH IN WILKES WHICH DID NOT SEE MUCH RAIN AT ALL LAST NIGHT. THIS CLUSTER WITH SOME EMBEDDED STORMS WILL SLIDE ACROSS THE NC PIEDMONT AND INTO THE SOUTHSIDE TONIGHT. OTHERWISE...ONLY EXPECTED A FEW SHOWERS WITH PERHAPS AN ISOLATED STORM FURTHER NORTH...WITH COOLER TEMPS AND EXTENSIVE CLOUD COVER KEEPING DEVELOPMENT TO A MINIMUM. ALTHOUGH THE FRONT STALLS ALONG SE WEST VA...MAIN DISTURBANCE IS ALONG THE NC/VA BORDER WELL AHEAD OF IT KEEPING MOST STORMS JUST SOUTH OF IT AND ALONG THE SOUTHERN CWA PERIPHERY THROUGH TOMORROW. LACKING A TRIGGER FURTHER NORTH AND WITH EXTENSIVE CLOUDS REMAINING KEPT POPS NO HIGHER THAN SLT CHC FURTHER NORTH. WITH LITTLE IF ANY BREAKS IN THE CLOUDS TUESDAY ANOTHER COOL DAY IS ON TAP. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 245 PM EDT MONDAY... FRONTAL ZONE WILL BE STAYING IN THE SRN CWA INTO MIDWEEK WITH NO GOOD PUSH COMING FROM ANY UPSTREAM SHORTWAVES. THIS WILL BE KEEPING AT LEAST THE SRN AND FAR SE CWA IN THE CLOUDS AND THE CHANCE FOR SHOWERS AND STORMS TUE NIGHT AND WEDNESDAY. THE DEEPER MOISTURE SEEMS TO STAY SOUTHEAST AND EAST...SO EXPECT ONLY LOW CHANCE POPS. THE NEXT UPSTREAM SHORTWAVE ENHANCES THE FLOW TO THE SOUTHWEST THURSDAY SENDING THE FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT. ATTM...MODELS WERE KEEPING IT FAIRLY DRY WED NIGHT-THU WITH SOME POTENTIAL FOR SHOWERS OR STORMS IN THE SRN CWA THU MORNING BEFORE CONVECTIVE POTENTIAL INCREASES WITH THE AFTN HEATING THU. TEMPS THIS PERIOD WILL BE STAYING SEASONAL WITH SOME DRYING ALOFT MAYBE MIXING INTO THE ALLEGHANY HIGHLANDS/BLUE RIDGE NORTH OF ROANOKE AND GREENBRIER VALLEY WED. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 245 PM EDT MONDAY... NOTICEABLE CHANGE TO THE AIRMASS COMING UP THIS WEEKEND AND MODELS THE LAST COUPLE OF RUNS HAVE AGREED ON A 5H TROUGH DIGGING ACROSS THE MID ATLANTIC BY SATURDAY. SHOULD BE STORMY UNTIL THE FRONTAL PASSAGE FRIDAY NIGHT...WITH SVR POTENTIAL EVIDENT GIVEN THE DEEPER INTRUSION OF THE UPPER JET WITH BETTER WIND ENERGY CLASHING WITH HUMID AIRMASS OUT AHEAD OF THE FRONT. WILL KEEP POPS IN THE HIGH CHANCE RANGE FRIDAY. THE CHANGE IN AIRMASS TAKES PLACE BEHIND THE FRONT SATURDAY WITH LESS HUMID AIR ARRIVING FROM THE WEST. THE MODELS SHOW DEWPOINTS DROPPING INTO THE 50S AND EVEN UPPER 40S ACROSS THE MTNS BY SUNDAY. THE CONSENSUS IN THE MODELS IS THERE...BUT GIVEN THIS TIME OF YEAR AND THE ISSUE WITH MODELS BIAS ON DRAGGING THE FRONT WELL TO THE SOUTH...WILL NUDGE THE TEMPS/DEWPOINTS A LITTLE HIGHER...BUT EVEN THIS WILL BE A CHANGE FROM CURRENT AIRMASS. THE MODELS THEN SHOW THE TROUGH SHIFTING AND DEAMPLIFYING BACK TOWARD THE NORTHEAST U.S. EARLY NEXT WEEK WITH A RETURN TO SEASONAL NORMS...ALTHOUGH A BROAD TROUGH STILL HANGS BACK ACROSS THE OHIO VALLEY MONDAY. WILL KEEP SUNDAY DRY WITH A RETURN TO SLIGHT CHANCE/LOW CHANCE PRECIP CHANCES MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... AS OF 200 PM EDT MONDAY... THINNER CLOUDS AND WARMER AIR PUTS A CHC FOR CONVECTION THIS PM INTO LYH/DAN. BEST CHC IS PROBABLY ACROSS THE SOUTHSIDE BUT WILL JUST WITH A TEMP GROUP FOR NOW THIS AFTERNOON. HEAVIER RAIN FINALLY PULLING OUT OF KBLF WITH IFR CIGS LEFT OVER...WHICH WILL PROBABLY BOUNCE ABV 1KFT AT TIMES THROUGH THE REST OF THE AFTERNOON. ALTHOUGH LAMP GUIDANCE SAYS NO...NEED TO WATCH FOR IFR CIG LASTING INTO THIS EVENING WITH LIGHT RAIN AND WEST WIND...AS THESE INGREDIENTS TYPICALLY PRODUCE A LOW CIG AT THAT TERMINAL. ELSEWHERE THINKING IS THAT CLOUDS REMAINING OVERNIGHT SHOULD KEEP THE LID ON EXTENSIVE FOG DEVELOPMENT. IF SOME BREAKS OCCUR AT LWB VIS MAY RUN IFR OR LOWER FOR A LONGER TIME PERIOD THAN WHAT IS CURRENTLY IN THE TAF. FRONT CRUMBLES OVER THE REGION BUT STILL MAY PROVIDE ENOUGH FORCING WITH DAYTIME HEATING FOR AFTERNOON THUNDERSTORMS MOSTLY KDAN TUESDAY. PROXIMITY OF OLD FRONT AND TROPICAL AIRMASS JUST TO THE SOUTH... WHICH WILL BEGIN A NORTHWARD RETURN BY MIDWEEK...WILL MAINTAIN A DAILY THREAT FOR PATCHY FLIGHT RESTRICTIONS IN VICINITY OF MAINLY DIURNALLY DRIVEN SHOWERS/STORMS FOR MUCH OF THE REST OF THE WEEK...WITH A CONTINUED THREAT FOR RESTRICTIONS INTO THE OVERNIGHT PERIODS WHERE FOG DEVELOPS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/PM NEAR TERM...KM SHORT TERM...WP LONG TERM...WP AVIATION...KM/PM
Hazardous weather outlook, Aug 6, 4:02 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 402 PM EDT MON AUG 6 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-072015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 402 PM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 1:36 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT MON AUG 6 2012 NCZ005-006-VAZ033>035-043>047-058-059-061845- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 136 PM EDT MON AUG 6 2012 ...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... THUNDERSTORMS ARE GOING TO BE INCREASING ACROSS THE FOOTHILLS AND PIEDMONT THIS AFTERNOON. SOME OF THE STORMS WILL BRING DOWNPOURS WHERE UP TO 2 INCHES OF RAIN IN AN HOUR ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS CAN ALSO BE EXPECTED. THROUGH 245 PM...THE STRONGER STORMS WILL BE SCATTERED FROM ROCKY MOUNT EAST OT CHARLOTTE COURT HOUSE. THIS WILL INCLUDE THE SMITH MOUNTAIN LAKE AREA...AND DOWNSTREAM ALONG THE ROANOKE RIVER TOWARD BROOKNEAL.
Special weather statement, Aug 6, 1:37 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 137 PM EDT MON AUG 6 2012 NCZ005-006-VAZ033>035-043>047-058-059-061900- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...EDEN...YANCEYVILLE...ROCKY MOUNT... BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 137 PM EDT MON AUG 6 2012 ...ISOLATED TO SCATTERED STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON... THUNDERSTORMS ARE GOING TO BE INCREASING ACROSS THE FOOTHILLS AND PIEDMONT THIS AFTERNOON. SOME OF THE STORMS WILL BRING DOWNPOURS WHERE UP TO 2 INCHES OF RAIN IN AN HOUR ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS CAN ALSO BE EXPECTED. THROUGH 245 PM...THE STRONGER STORMS WILL BE SCATTERED FROM ROCKY MOUNT EAST TO CHARLOTTE COURT HOUSE. THIS WILL ALSO INCLUDE THE SMITH MOUNTAIN LAKE AREA...AND DOWNSTREAM ALONG THE ROANOKE RIVER TOWARD BROOKNEAL.
Special weather statement, Aug 6, 2:47 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT MON AUG 6 2012
VAZ058-061945-
HALIFAX VA-
247 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX COUNTY...
AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
VIRGILINA...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HITESBURG AROUND 310 PM AND STAUNTON RIVER
STATE PARK AROUND 325 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3663 7858 3669 7865 3669 7867 3665 7870
3661 7870 3654 7873 3654 7890 3669 7891
3672 7867 3670 7866 3670 7864 3668 7862
3663 7855
KKSpecial weather statement, Aug 6, 3:03 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT MON AUG 6 2012
VAZ045-046-059-062000-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
303 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL AND
CHARLOTTE COUNTIES...
AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF RED HOUSE...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WREN AROUND 310 PM...RED HOUSE AROUND 335
PM...PHENIX AROUND 345 PM...EVERGREEN AROUND 350 PM AND MADISONVILLE
AROUND 400 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3705 7897 3729 7899 3736 7859 3734 7859
3726 7867 3720 7869 3720 7864 3717 7863
3715 7859 3715 7853 3709 7848 3708 7845
3706 7844
KKSpecial weather statement, Aug 6, 5:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON AUG 6 2012
VAZ032-043-044-062245-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-
542 PM EDT MON AUG 6 2012
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK AND PITTSYLVANIA
COUNTIES...
AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SPENCER...
MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HORSE PASTURE AROUND 555 PM...FIELDALE AROUND
605 PM...VILLA HEIGHTS AROUND 615 PM...MARTINSVILLE AIRPORT AROUND
620 PM...MARTINSVILLE CITY AROUND 625 PM AND CHATMOSS AROUND 640 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3672 8019 3681 7985 3679 7982 3680 7977
3679 7976 3681 7974 3683 7969 3683 7966
3657 7962 3654 8016
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:08 PM EDT | Special Weather Statement | RNK | Alleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Covington and 1 more | 52 min |
| Aug 5, 9:00 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Floyd, Montgomery, Pulaski, Roanoke and 4 more | 107 min |
| Aug 5, 9:11 PM EDT | Special Weather Statement | RNK | Carroll, Grayson, City of Galax | 64 min |
| Aug 6, 4:17 AM EDT | Flash Flood Watch | RNK | Grayson | 11 hr |
| Aug 6, 2:47 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | RNK | Appomattox | 57 min |
| Aug 6, 6:16 PM EDT | Special Weather Statement | RNK | Charlotte | 59 min |
| Aug 6, 6:59 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 61 min |
| Aug 6, 7:14 PM EDT | Areal Flood Advisory | RNK | Henry, Pittsylvania, City of Martinsville | 109 min |
| Aug 6, 7:36 PM EDT | Special Weather Statement | RNK | Stokes | 54 min |
Nearby
Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.